Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2020, 5:12 PM MST for Yavapai County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2020, 5:12 PM MST (00:12 UTC)
- Expired
- Aug 1, 2020, 6:00 PM MST
- In force
- 48 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:43 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 1, 2:43 PM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 243 PM MST Sat Aug 1 2020 .SYNOPSIS...Hot temperatures and mostly dry conditions can be expected across much of northern Arizona through Sunday. Shower and thunderstorm chances will mainly be limited to the White Mountains with only isolated storms possible elsewhere through Tuesday. More widespread showers and thunderstorms are possible by Thursday. && .DISCUSSION...Another hot day across northern Arizona as strong high pressure remains in control of the weather. We have seen dewpoints climbing along and south of the Mogollon Rim as a surge of monsoonal moisture has pushed north through the day. This has helped to keep things a couple degrees cooler than the past couple days in some locations. Additionally, we have seen a fair bit of cumulus development as well as isolated to scattered thunderstorm activity. The main hazards with the stronger storms has been gusty winds, locally heavy rainfall, and hail. Enhanced shear across southern Apache and Navajo counties has led to strong storms capable of producing large hail. Shower and storm activity will continue to be most widespread across eastern Arizona through this evening. We should see things gradually diminish after sunset. Some moisture will remain in place on Sunday for another round of isolated storm activity. Current thinking is we will see a bit less activity than today. With the lack of deep moisture, gusty winds will remain the primary hazard. Daytime temperatures will continue a gradual cooling trend with highs expected to be a couple degrees cooler than today. High pressure will weaken and shift south on Monday and Tuesday, bringing dry westerly flow back into much of the area. This will limit any thunderstorm chances to the White Mountains. We could see the high position itself in a more favorable position after mid-week to at least get some monsoon moisture back into the area. However, latest long range guidance is pessimistic on this being anything more than a brief, slight uptick in activity. We will continue to keep an eye on it. && .AVIATION...For the 00Z package...Expect mainly VFR conditions for the 24 hour TAF forecast period. ISOLD-SCT SHRA/TSRA this afternoon near sites KFLG/KPRC/KINW, but mainly east of KFLG and along the Mogollon Rim and White Mtns. Any stronger cells could produce MVFR conditions and wind gusts from 35-45kts. Sfc winds outside of storms SW-W5-15G20KT during the afternoon hours. Storms dissipating after 02Z Sunday. Lesser storm coverage is expected on Sunday. Aviation discussion not updated for amendments. && .FIRE WEATHER...Hot weather will continue into early next week as high pressure remains over Arizona. Daytime showers and thunderstorms are expected, though coverage will not be widespread. Winds will generally be light except in the vicinity of storms. Tuesday through Thursday...Temperatures will drop back to near normal through this period. Moisture will mainly be confined to the White Mountains on Tuesday before expanding westward for Wednesday and Thursday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST Sunday FOR AZZ005-018-037- 038. Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006. && PUBLIC...TPS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 1:11 PM MST, 4 hours 1 minute before
Special Weather Statement National Weather Service Flagstaff AZ 111 PM MST Sat Aug 1 2020 AZZ016-018-012100- Northern Gila County-Eastern Mogollon Rim- 111 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 200 PM MST... At 109 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles south of Aripine, or 20 miles southeast of Forest Lakes, moving south at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cibecue. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3428 11057 3424 11036 3391 11040 3398 11072 TIME...MOT...LOC 2009Z 014DEG 12KT 3419 11049 DB
Special weather statement, Aug 1, 2:07 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sat Aug 1 2020
AZZ007-015-012130-
Western Mogollon Rim-Coconino Plateau-
207 PM MST Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Williams, or 26 miles northeast of Chino Valley,
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of Coconino County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3517 11231 3520 11208 3499 11214 3502 11233
3516 11233
TIME...MOT...LOC 2106Z 280DEG 13KT 3511 11228
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:23 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 1, 8:38 PM MST | Special Weather Statement | FGZ | 37 min | |
| Aug 2, 2:02 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 2, 4:33 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.